Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Dodge City, KS

July 13, 2012Ness County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 13, 2012, 6:13 PM CDT for Ness County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2012, 6:13 PM CDT (23:13 UTC)
Expired
Jul 13, 2012, 7:15 PM CDT
In force
62 min
Issued by
NWS Dodge City, KS

County Ness County, KS

The radar

The Dodge City radar (KDDC), 61 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2114 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WWUS83 KDDC 132313
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT FRI JUL 13 2012

KSZ045-064-140015-
HODGEMAN-NESS-
613 PM CDT FRI JUL 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HODGEMAN AND
SOUTHWESTERN NESS COUNTIES...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BEELER...MOVING SOUTH AT 15 MPH.

WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3816 9998 3820 10023 3850 10018 3850 10005
TIME...MOT...LOC 2313Z 005DEG 13KT 3843 10013

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 13, 2:48 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 13, 2:48 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
248 PM CDT FRI JUL 13 2012

...UPDATED SYNOPSIS, SHORT TERM AND LONG TERM DISCUSSIONS...

.SYNOPSIS...
ISSUED AT 247 PM CDT FRI JUL 13 2012

THE 12Z UPPER AIR ANALYSIS SHOWED A WEAK UPPER LEVEL JET EXTENDING
FROM EASTERN MONTANA INTO WESTERN KANSAS. HIGH PRESSURE AT 500
MILLIBARS WAS CENTERED OVER WYOMING AND COLORADO THIS MORNING.
EAST OF THIS HIGH, A VERY WEAK SHORTWAVE TROUGH WAS MOVING SOUTH
ACROSS WESTERN KANSAS THIS MORNING. THIS WAVE, ALONG WITH SOME MID
LEVE MOISTURE, HAD HELPED SUSTAIN SOME SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS WESTERN KANSAS THROUGH THE EARLY MORNING
HOURS. THAT CONVECTION HAS SUBSEQUENTLY DIMINISHED. THE SPC
MESOANALYSIS PAGE SHOWED WEAK TO MODERATE SURFACE BASED
INSTABILITY ACROSS CENTRAL KANSAS. AN OUTFLOW BOUNDARY FROM
SHOWERS AND THUNDERSTORMS IN EASTERN KANSAS WAS PUSHING WEST
TOWARD THE HIGHWAY 281 CORRIDOR.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 247 PM CDT FRI JUL 13 2012

VISIBLE SATELLITE IMAGERY SHOWED A BAND OF CUMULUS EXTENDING FROM
THE WAKEENEY/HAYS AREA DOWN THROUGH SOUTH CENTRAL KANSAS. RADAR
WAS SHOWING ISOLATED SHOWERS DEVELOPING ALONG THE OUTFLOW BOUNARY
AS IT MOVES WEST. THIS BOUNDARY MAY MAKE IT AS FAR WEST AS THE
HAYS/LARNED/STAFFORD VICINITIES LATER THIS AFTERNOON SO WILL ADD
A MENTION OF ISOLATED THUNDERSTORMS IN THAT AREA. THE UPPER LEVEL
HIGH PRESSURE AREA AND UPPER JET WILL BE SLOWLY PROPAGATING EAST
TONIGHT THROUGH SATURDAY. WITH THE BETTER UPPER DYNAMICS MOVING
EAST AND SOUTHEAST OF WESTERN KANSAS WE SHOULD SEE ANY LATE DAY
THUNDERSTORMS DIMINISHING FAIRLY RAPIDLY THIS EVENING. LOW LEVEL
TEMPERATURES AND THICKNESS VALUES ARE NEARLY SIMILAR OR SLIGHTLY
HIGHER ON SATURDAY THAN TODAY. EXPECT HIGH TEMPERATURES TO BE
VERY SIMILAR TO A FEW DEGREES WARMER ON SATURDAY, ESPECIALLY UP
ALONG INTERSTATE 70.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 247 PM CDT FRI JUL 13 2012

MODELS ARE STILL IN GOOD AGREEMENT IN SLOWLY SHIFTING AN UPPER LEVEL
HIGH FROM THE HIGH PLAINS LATE THIS WEEKEND INTO THE MISSISSIPPI
VALLEY BY THE MID PART OF NEXT WEEK. THIS IS DUE TO AN UPPER LEVEL
LONGWAVE TROUGH BUILDING INTO THE WESTERN CONUS. THE MID LEVELS OF
THE ATMOSPHERE WILL REMAIN FAIRLY DRY THROUGH THE FIRST PART OF NEXT
WEEK LEAVING MOSTLY CLEAR SKIES AND DRY CONDITIONS ACROSS WESTERN
KANSAS. THE ONLY EXCEPTION TO THIS WILL BE IN THE AFTERNOON'S WHERE
A FEW CUMULUS CLOUDS COULD FORM. AT THE SURFACE, LEE TROUGHING WILL
CONTINUE ACROSS EASTERN COLORADO IN RESPONSE TO THE AFOREMENTIONED
TROUGH IN THE WESTERN UNITED STATES. SOUTHERLY WINDS WILL BE FELT
ACROSS WESTERN KANSAS BECOMING BREEZY IN THE AFTERNOON DUE TO
ATMOSPHERIC MIXING.

EXTENDED MODELS SUGGEST A FEW WEAK UPPER LEVEL DISTURBANCES TO MOVE
ACROSS EASTERN COLORADO TUESDAY TROUGH THURSDAY MORNING AS THE UPPER
LEVEL HIGH MOVES INTO THE MISSISSIPPI VALLEY. THIS WILL ALLOW FOR
STORMS TO DEVELOP ACROSS EASTERN COLORADO DURING TUESDAY AND
WEDNESDAY AFTERNOON. IF STORMS DO FORM ACROSS EASTERN COLORADO THEY
WILL HAVE TO POTENTIAL TO MOVE INTO FAR WESTERN KANSAS TUESDAY AND
WEDNESDAY NIGHT. I HAVE PLACED A SLIGHT CHANCE OF THUNDERSTORMS IN
THE GRIDS TO REFLECT THIS. ALSO, MOISTURE LOOKS TO INCREASE IN THE
MID LEVELS OF THE ATMOSPHERE DURING THIS TIMEFRAME WHICH WILL ALSO
INCREASE CLOUD COVER ACROSS WESTERN KANSAS. OTHERWISE, THE REMAINDER
OF THE FORECAST AREA LOOKS TO REMAIN DRY WITH PARTLY CLOUDY SKIES.
THE ENTIRE FORECAST AREA LOOKS TO REMAIN DRY ON THURSDAY AS THE
UPPER LEVEL LONG WAVE TROUGH STARTS TO GET EJECTED NORTHWARD AND THE
UPPER LEVEL HIGH REBUILDS ACROSS THE ROCKIES.

AS FOR TEMPERATURES, 850MB TEMPS LOOK TO REMAIN IN THE MID TO UPPER
20S CELSIUS WHICH WOULD TRANSLATE TO HIGHS IN THE MID TO UPPER 90S
ACROSS WESTERN KANSAS. THE ONLY EXCEPTION TO THIS IS IF STORMS MOVE
INTO WESTERN KANSAS TUESDAY AND WEDNESDAY NIGHT AS THE HIGHS COULD
BE A FEW DEGREES COOLER. LOWS THROUGHOUT THE EXTENDED FORECAST
ARE FORECASTED TO RANGE FROM THE UPPER 60S ACROSS THE KS/CO BORDER
TO MID 70S ACROSS SOUTH CENTRAL KANSAS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1239 PM CDT FRI JUL 13 2012

A WEAK UPPER LEVEL DISTURBANCE OVER SOUTHWEST KANSAS THIS MORNING
WILL CONTINUE TO MOVE SOUTH OF THE REGION THROUGH THIS AFTERNOON.
THIS WILL TAKE THE SCATTERED TO BROKEN MID LEVEL CLOUDS SOUTH WITH
IT. FEW TO SCATTERED CUMULUS CLOUDS ARE EXPECTED TO DEVELOP WITH
AFTERNOON HEATING. THERE IS AN OUTSIDE CHANCE FOR AN ISOLATED
SHOWER TO DEVELOP AROUND CENTRAL KANSAS BUT AM NOT EXPECTING ANY
TAF SITES TO BE IMPACTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  99  70  97 /  10   0   0   0
GCK  67  99  69  98 /   0   0   0   0
EHA  67  98  68  97 /  10   0   0   0
LBL  67  99  70  99 /   0   0   0   0
HYS  68 100  72  99 /  10   0   0   0
P28  71  99  72  97 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...GERARD
SHORT TERM...GERARD
LONG TERM...HOVORKA_42
AVIATION...GERARD
Hazardous weather outlook, Jul 13, 7:43 AM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
743 AM CDT FRI JUL 13 2012

KSZ030-031-043>046-061>066-074>081-084>090-141245-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
743 AM CDT FRI JUL 13 2012 /643 AM MDT FRI JUL 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jul 13, 5:37 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
537 PM CDT FRI JUL 13 2012

KSZ045-132315-
NESS-
537 PM CDT FRI JUL 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NESS COUNTY...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ARNOLD...MOVING SOUTH AT 15 MPH.

GUSTY WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH
OCCASIONAL CLOUD TO GROUND LIGHTNING.

LAT...LON 3831 9982 3828 10024 3863 10018 3864 9996
TIME...MOT...LOC 2231Z 355DEG 11KT 3856 10006

UMSCHEID
Special weather statement, Jul 13, 6:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT FRI JUL 13 2012

KSZ045-064-140015-
HODGEMAN-NESS-
613 PM CDT FRI JUL 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HODGEMAN AND
SOUTHWESTERN NESS COUNTIES...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BEELER...MOVING SOUTH AT 15 MPH.

WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3816 9998 3820 10023 3850 10018 3850 10005
TIME...MOT...LOC 2313Z 005DEG 13KT 3843 10013

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:37 PM CDTSpecial Weather StatementDDCNess38 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.